Arizona, 2021

Dust Storm in Arizona, August 6, 2021

August 6, 2021 · NWS PSR · 1 event in 1 county or zone

Strong to severe ordinary thunderstorms developed in northern Pima and far southwest Pinal county in the afternoon. The storms produced strong downbursts that congealed into one strong northward-moving outflow boundary that generated blowing dust.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong to severe ordinary thunderstorms developed in northern Pima and far southwest Pinal county in the afternoon. The storms produced strong downbursts that congealed into one strong northward-moving outflow boundary that generated blowing dust. There were multiple reports of dense blowing from the Stanfield area to Casa Grande in Pinal county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 6, 5:05 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 6, 5:05 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
505 PM MST Fri Aug 6 2021

.UPDATE...Updated Aviation Weather Discussion.

&&

.SYNOPSIS...
Not quite as hot over the Greater Phoenix area as highs drop closer
to normal, near 105 to 107 degrees for the next couple of days. A
gradual cooling trend continues into early next week. Meanwhile,
there will be a slow increase in storm chances over Arizona the
next several days. Storm chances remain in the single digits over
the lower elevations through Sunday before reaching the low double
digits Monday through Wednesday. Better storm chances develop over
the higher terrain.

&&

.DISCUSSION...
A very moist boundary layer is in place across much of south-
central Arizona with dewpoints holding firm in the mid-60s to near
70. This moisture surge was enhanced by outflow from decaying
nocturnal convection over northwest Mexico, with a boundary moving
northward into southern and central Arizona. Strong diurnal
heating has resulted in a very unstable air mass with MLCAPE
values over 1000 J/kg and approaching 2000 J/kg, but enough CINH
is present to currently suppress convection across the lower
deserts. Satellite trends shows cumulus development over the
higher terrain east of Phoenix, as well as more recent development
(as of 130 PM MST) over some parts of the lower deserts. It
certainly is possible that an isolated thunderstorm will develop
over the deserts this afternoon and early evening, with an
accompanying threat of blowing dust possible. Certainly the
possibility of outflows extending well away from any convection
towards the Phoenix area and western Maricopa County this
afternoon. Locally heavy rainfall will also be possible,
especially with any storms over southern Gila County.

Meanwhile, a passing shortwave to the north will keep weak
westerly flow aloft positioned over Arizona, which should maintain
a low-grade Monsoon pattern into at least Saturday. A second
stronger upper low is forecast to move across the Northern Rockies
on Sunday, which will keep the area of high pressure suppressed
farther south, and maintain temperatures slightly above normal.

Beginning on Monday and early to mid next week a noticeable portion
of the Cluster family start to show some signals of increasing
moisture and storm chances. This is the result of Clusters favoring
high pressure repositioning further to the N and NW of the region
which could give easterly waves and inverted troughs in N MX
better access to S-Cent AZ. However there is still plenty of
uncertainty on the timing and position of any storm intrusions
into the region. For now NBM POPS favor 20-30% for next week while
WPC QPF remains mainly very low/modest.

What is more certain is the moderating effect that the increase in
moisture will have on temperatures. Highs are favored to fall to
near normal by Sunday and below normal by Monday. After that below
normal high temperatures remain favored through late next week
with highs mostly in the low 100s.

&&

.AVIATION...Updated at 0005z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Westerly
winds are continuing across the valley at this time. Current wind
speeds are in the 10-15 kts range with a few gusts to near 20 kts.
Current thunderstorm activity remains well to the south or east of
the terminals, with some minor development over extreme SW
Maricopa/NW Pinal Counties at this time. Current thinking is there
is some likelihood of a wind shift to a more southerly direction
around 02Z as outflows from these storms move into the PHX area.
Given the source region of these winds, chances for significant
blowing dust remains quite low (5-10%). Chances for southeasterly
winds from more-favored blowing dust source regions look even less
this evening (5%). A later-than-normal switch to more typical
easterly drainage winds is expected tonight (9-10%). As far as
Saturday is concerned, an-earlier-than normal switch to westerly
winds can be anticipated, with some gustiness likely by afternoon.
At this point, TS activity is expected to remain well outside of the
PHX area.

Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, south to southeast winds will predominate with speeds
generally around 8-12 kts. Some late afternoon gusts around 20 kts
are likely through this evening. At KBLH, gusty southerly winds are
expected through early evening and again from late morning onward on
Saturday, with gusts as high as 25 kts, with lighter southerly winds
during the overnight/early morning hours.

&&

.FIRE WEATHER...
Monday through Friday:
A subtle cooling trend continues into early next week. Highs over
south-central AZ will settle a few degrees below normal and near
to slightly above normal near and west of the Lower Colorado River
Valley. Storm chances increase Monday and especially Tuesday and
Wednesday, with an increasing signal for potentially heavy
rainfall over south-central Arizona by the middle of next week.
Humidity values also improve Tuesday and beyond with the
increasing moisture and slightly cooler temperatures. Apart from
thunderstorms, anticipate diurnal southerly breeziness over
southeast CA and southwest AZ during the afternoon and evenings
(lighter overnight/morning hours). Lighter diurnal winds are
favored elsewhere including westerly directions in the afternoon
and evening (modest breeziness at times), then favoring downvalley
patterns in the overnight and morning hours.

&&

.CLIMATE...

Record highs and year of occurrence for 8/6...

                    8/6
Phoenix (PHX)    114/2018

Yuma (NYL)       115/1995

El Centro (IPL)  114/2018

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers/Sawtelle
AVIATION...Percha/Hodges
FIRE WEATHER...Rogers/Sawtelle
CLIMATE...AJ

In the hours before

Special weather statement, Aug 6, 5:48 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
548 PM MST Fri Aug 6 2021

AZZ554-559-070115-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
548 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 615 PM MST...

At 546 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Freeman, or 29 miles southeast of Gila Bend. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Freeman.

This includes AZ Interstate 8 between mile markers 138 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 11237 3287 11237 3286 11215 3272 11214
      3269 11215 3268 11220 3266 11221 3267 11233
TIME...MOT...LOC 0046Z 246DEG 4KT 3274 11225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

INS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Northwest Pinal County

When
August 6, 6:10 PM MST to 7:10 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

A video and photo showed visibility dropping below 1/4 mile visibility in dust channels along Interstate-8 near the Stanfield exit. Additionally, a spotter in Casa Grande shared a photo of less than 1/4 mile visibility in blowing dust. Timing estimated from radar. No damages or injuries were reported.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979350.